Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Pittsburgh, PA

June 14, 2004Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2004, 9:00 PM EDT for Noble County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 9:00 PM EDT (01:00 UTC)
Expired
Jun 14, 2004, 9:45 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 7:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS51 KPBZ 150100
SVRPBZ
OHC121-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN OHIO

* UNTIL 945 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF BATESVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BATESVILLE...
  SENECAVILLE LAKE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3993 8134 3984 8156 3979 8139 3992 8127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUN 14 2004

DISCUSSION...
IN SHORT-TERM, HAVE INCLUDED FLOOD WATCH FOR THE ENTIRE UPPER OHIO
VALLEY ALONG WITH THE SEVERE THUNDERSTORM WATCH UNTIL FOR MOST
COUNTIES NORTH OF INTERSTATE 70 UNTIL 11 PM. HAVE TO MONITOR STORMS
MOVING NORTHEASTWARD OUT OF WEST VIRGINIA BESIDES LINEAR MESOSCALE
CONVECTIVE SYSTEM/ SQUALL LINE/ THUNDERSTORMS. SO PRIME THREATS NOW
DAMAGING WIND AND FLOODING RAIN. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 11 PM FOR MDZ001.
OH...FLOOD WATCH UNTIL 11 PM
           FOR OHZ039>041-048>050-057>059-068-069
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR OHC013-019-029-031-059-067-081-119-157-
PA....FLOOD WATCH UNTIL 11 PM
           FOR PAZ007>009-013>016-020>023-029>032.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR PAC003-005-007-019-031-053-063-
                      065-073-085-121-125-129.
WV...FLOOD WATCH UNTIL 11 PM
           FOR WVZ001>004-012-021>023-041.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR WVC009-029-069
Hazardous weather outlook, Jun 14, 2:00 PM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
EARLY TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS
DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...AS IS SHORT PERIODS OF
FREQUENT CLOUD TO GROUND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
FROM INDIANA AND WESTERN OHIO TO BEGIN MOVING ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS EVENING...BETWEEN 6 PM AND 10 PM.

ANOTHER IMPORTANT CONCERN IS HEAVY RAIN. NOAA NATIONAL WEATHER
SERVICE SAYS LOCATIONS GETTING MORE THAN 2 INCHES IN A COUPLE HOURS
MAY HAVE FLOODING DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

FOR DAY TWO...NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Local storm report, Jun 14, 8:13 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
06/14/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN ON SR164.

&&

AWIPSUSR
Local storm report, Jun 14, 8:25 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WELLSBURG               40.28N 80.61W
06/14/2004                   BROOKE             WV   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0815 PM     TSTM WND DMG     BURGETTSTOWN            40.38N 80.39W
06/14/2004                   WASHINGTON         PA   AMATEUR RADIO

            TREES DOWN...ALSO IN HANOVER.

&&

AWIPSUSR
Local storm report, Jun 14, 8:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
06/14/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN.

0815 PM     HAIL             NORWICH                 39.98N 81.79W
06/14/2004  1.75 INCH        MUSKINGUM          OH   LAW ENFORCEMENT

0730 PM     TSTM WND DMG     JEWETT                  40.37N 81.00W
06/14/2004                   HARRISON           OH   LAW ENFORCEMENT

            TREES DOWN.

&&

AWIPSUSR
Local storm report, Jun 14, 8:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     SPRINGDALE              40.54N 79.78W
06/14/2004  70 MPH           ALLEGHENY          PA   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jun 14, 8:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     5 SE NEW KENSINGTON     40.52N 79.68W
06/14/2004  65 MPH           WESTMORELAND       PA   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jun 14, 8:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             8 N COSHOCTON           40.38N 81.85W
06/14/2004  2.50 INCH        COSHOCTON          OH   AMATEUR RADIO

            AND TREES DOWN.

0645 PM     TSTM WND DMG     VOLANT                  41.11N 80.26W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0645 PM     TSTM WND DMG     NEW WILMINGTON          41.12N 80.33W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0705 PM     TSTM WND DMG     SHARPSVILLE             41.26N 80.48W
06/14/2004                   MERCER             PA   LAW ENFORCEMENT

            TREES DOWN.

0710 PM     HAIL             GREENVILLE              41.41N 80.38W
06/14/2004  1.00 INCH        MERCER             PA   LAW ENFORCEMENT

0715 PM     TSTM WND DMG     CARROLLTON              40.58N 81.09W
06/14/2004                   CARROLL            OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

0726 PM     TSTM WND DMG     POLK                    41.37N 79.93W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

0726 PM     TSTM WND DMG     FRANKLIN                41.39N 79.84W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

0730 PM     TSTM WND DMG     JEWETT                  40.37N 81.00W
06/14/2004                   HARRISON           OH   LAW ENFORCEMENT

            TREES DOWN.

0730 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
06/14/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0740 PM     FLASH FLOOD      NEW PHILADELPHIA        40.49N 81.44W
06/14/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING.

0740 PM     FLASH FLOOD      5 NE COSHOCTON          40.31N 81.78W
06/14/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            ROAD FLOODING TWP RD 218 IN MILLCREEK TWP.

0741 PM     TSTM WND GST     STEUBENVILLE            40.37N 80.65W
06/14/2004  0 MPH            JEFFERSON          OH   TRAINED SPOTTER

            60 MPG WIND GUSTS.

0741 PM     TSTM WND DMG     STEUBENVILLE            40.37N 80.65W
06/14/2004                   JEFFERSON          OH   AMATEUR RADIO

            TREES AND BRANCHES DOWN IN STEUBENVILLE AND WINTERSVILLE.

0745 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
06/14/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN ON SR164.

0750 PM     TSTM WND DMG     WELLSBURG               40.28N 80.61W
06/14/2004                   BROOKE             WV   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0800 PM     TSTM WND DMG     SHIPPENVILLE            41.25N 79.46W
06/14/2004                   CLARION            PA   LAW ENFORCEMENT

            TREES DOWN.

0815 PM     TSTM WND DMG     BURGETTSTOWN            40.38N 80.39W
06/14/2004                   WASHINGTON         PA   AMATEUR RADIO

            TREES DOWN...ALSO IN HANOVER.

0815 PM     HAIL             NORWICH                 39.98N 81.79W
06/14/2004  1.75 INCH        MUSKINGUM          OH   LAW ENFORCEMENT

0825 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
06/14/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN.

0843 PM     TSTM WND GST     SPRINGDALE              40.54N 79.78W
06/14/2004  70 MPH           ALLEGHENY          PA   TRAINED SPOTTER

0847 PM     TSTM WND GST     5 SE NEW KENSINGTON     40.52N 79.68W
06/14/2004  65 MPH           WESTMORELAND       PA   TRAINED SPOTTER

&&

AWIPSUSR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:06 PM EDTSevere Thunderstorm WarningPBZGuernsey54 min
Jun 14, 8:34 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 15, 1:30 PM EDTSevere Thunderstorm WarningPBZGuernsey60 min
Jun 15, 1:55 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 15, 2:13 PM EDTSevere Thunderstorm WarningPBZTuscarawas62 min
Jun 15, 2:31 PM EDTFlash Flood WarningPBZCarroll3 hr
Jun 15, 2:33 PM EDTSevere Thunderstorm WarningPBZCarroll57 min
Jun 15, 3:00 PM EDTSevere Thunderstorm WarningPBZJefferson60 min
Jun 15, 3:06 PM EDTFlash Flood WarningPBZHarrison3 hr
Jun 15, 3:20 PM EDTFlash Flood WarningPBZJefferson3 hr
Jun 15, 4:24 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jun 15, 5:07 PM EDTFlash Flood WarningPBZNoble3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.